Alabama, 2009

Damaging Wind in Alabama, August 3, 2009

August 3, 2009 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced high winds that caused damage in parts of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced high winds that caused damage in parts of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 3, 2:35 AM CST, 11 hours 24 minutes earlier.

Area forecast discussion, Aug 3, 2:35 AM CST, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 AM CDT MON AUG 3 2009

.SHORT TERM...(TODAY AND TONIGHT)...ATMOSPHERE IS SLOWLY DRYING OUT
AS UPPER TROUGH AXIS THAT WAS IN THE VICINITY WAS SLOWLY MOVING
NORTHEAST AND FLATTENING OUT A BIT. STILL ENOUGH MOISTURE LEFT IN
THE LOWER LEVELS THAT SHOULD BE SCATTERED SHOWERS AND THUNDERSTORMS
AROUND TODAY...WITH THE BETTER CHANCES ALONG THE SOUTHERN SECTIONS
WITH THE SEA BREEZE AND OVER THE EASTERN SECTIONS CLOSER TO THE
DEPARTING UPPER TROUGH AND A BIT DEEPER MOISTURE. AS A
CONSEQUENCE...HIGHEST TEMPERATURES THIS AFTERNOON WILL BE OVER THE
WESTERN SECTIONS ACROSS SOUTHEAST MISSISSIPPI WHERE WE SHOULD SEE A
FEW MID 90S IN THE SLIGHTLY DRIER AIR MASS AND NEAR 90 TO THE LOWER
90S ALONG THE COAST AND THE EASTERN SECTIONS. /11

.LONG TERM...(TUESDAY THROUGH SUNDAY)...THE PERSISTENT TROUGH ACROSS
THE AREA WILL CONTINUE TO LIFT NORTHEASTWARD THROUGH MID WEEK. IN
THE WAKE OF THIS TROUGH UPPER LEVEL RIDGING WILL BUILD ACROSS THE
SOUTHEAST. MEANWHILE...A DRIER MID AND UPPER LEVEL AIRMASS WILL
CONTINUE TO ADVECT INTO THE AREA WITH PRECIP WATER VALUES FALLING TO
AROUND 1.6 INCHES. THIS DRIER AIR ALONG WITH THE BUILDING RIDGE WILL
DECREASE POPS TO ISOLATED THROUGH MUCH OF THE EXTENDED ALONG WITH
ALLOWING TEMPERATURES TO INCREASE. THE GLOBAL MODELS AGREE ON
BUILDING THE UPPER RIDGE EVEN FURTHER LATE THIS WEEK INTO THE
WEEKEND...WITH 500MB HEIGHTS NEAR 600 DM CENTERED ON TOP OF THE
AREA. IF THIS TREND CONTINUES...HIGH TEMPS WILL HAVE TO BE INCREASED
AND POPS LOWERED FOR THE END OF THE EXTENDED. /13

&&

.AVIATION...SOME PATCHES OF DENSE FOG AROUND JUST BEFORE SUNRISE
WILL PRODUCE SOME LIFR CONDITIONS DUE TO VISIBILITY. THESE SHOULD BE
MAINLY AWAY FROM THE COASTAL AIRPORTS AND CONDITIONS IMPROVE QUICKLY
WITH SUNRISE. GENERALLY VFR TODAY EXCEPT FOR SOME ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE COASTAL COUNTIES AND
OVER THE EASTERN SECTIONS. MVFR TO POSSIBLY BRIEF IFR IN AND NEAR
CONVECTION. PRECIPITATION SHOULD END BY LATE AFTERNOON WITH A VFR
NIGHT EXCEPT FOR THE USUAL FOGGY PATCHES OVER THE INTERIOR ZONES. /11

&&

.MARINE...LITTLE DAY TO DAY CHANGE OCCURRING OVER THE MARINE
FORECAST AREA WITH THE CUSTOMARY DIURNAL PATTERN CONTINUING IN THE
ABSENCE OF ANY FRONTS OR TROPICAL WAVES AFFECTING THE NORTHERN GULF
OF MEXICO. WAVE HEIGHTS GENERALLY 3 FEET OR LESS THROUGH THE WEEK
WITH THE EXCEPTION BEING NEAR AND IN ISOLATED TO SCATTERED
THUNDERSTORMS...MOSTLY LATE NIGHT AND MORNINGS. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  74  95  73 /  30  10  20  10
PENSACOLA   90  76  93  74 /  20  10  20  10
DESTIN      89  78  88  78 /  30  10  20  10
EVERGREEN   91  71  92  70 /  30  10  20  10
WAYNESBORO  95  71  94  69 /  10  10  20  10
CAMDEN      93  72  96  70 /  10  10  20  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 3, 5:00 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON AUG 3 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
600 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...AND THE
COASTAL WATERS OF ALABAMA AND WEST FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
TODAY...MAINLY ALONG THE COASTAL COUNTIES AND EAST OF INTERSTATE 65.
FREQUENT LIGHTNING...BRIEF WIND GUSTS OF 35 TO 45 MPH...AND BRIEF
HEAVY RAIN WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE IN THE FORECAST THROUGH THE OUTLOOK
PERIOD...MOST LIKELY OCCURRENCE WILL BE IN THE AFTERNOONS WITH
LIGHTNING THE GREATEST HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 1:35 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT MON AUG 3 2009

ALZ061>064-032015-
UPPER MOBILE-UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
235 PM CDT MON AUG 3 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN AND MOBILE COUNTIES...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF DOWNTOWN MOBILE...MOVING
SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DOWNTOWN MOBILE...PINTO ISLAND...MOBILE INFIRMARY...LADD STADIUM...
AIRPORT AND GOVERNMENT AND FOREST HILL THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 1:57 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT MON AUG 3 2009

ALZ062-064-FLZ001-002-032045-
INLAND ESCAMBIA-UPPER BALDWIN-LOWER BALDWIN-COASTAL ESCAMBIA-
257 PM CDT MON AUG 3 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BALDWIN AND ESCAMBIA
COUNTIES...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BAY SPRINGS TO 4 MILES EAST OF
MONTROSE...MOVING SOUTHEAST AT 15 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
LOXLEY...ROSINTON...SILVERHILL...ROBERTSDALE AND BARRINEAU PARK
THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

The radar

The Mobile radar (KMOB), 6 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
August 3, 1:59 PM CST to 2:01 PM CST
Where
Mobile County, 3 mi E of Mobile Bates Fld
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.680, -88.180

Winds estimated at 60 mph damaged a shed and downed a 50 foot tree near the intersection of Bit and Spur and Airport Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195331.